Alert archive / Kansas / Frost Advisories in 2019

Frost Advisory 2, NWS Wichita, KS

April 13, 20194 counties in Kansas

NWS Wichita, KS issued this frost advisory at Apr 13, 2019, 8:17 PM CDT for 4 counties in Kansas. It took effect at Apr 14, 2019, 4:00 AM CDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Apr 13, 2019, 8:17 PM CDT (01:17 UTC)
In effect from
Apr 14, 2019, 4:00 AM CDT
Expired
Apr 14, 2019, 8:42 AM CDT
In force
5 hr
Issued by
NWS Wichita, KS

Counties Kingman County, KS, McPherson County, KS, Reno County, KS, Rice County, KS

The radar

The Wichita radar (KICT), 68 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.3 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2019-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2019-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2149 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
-32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

409 
WWUS73 KICT 140117
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
817 PM CDT Sat Apr 13 2019

...Sub-Freezing Temperatures Overnight...

KSZ032-033-047>049-141400-
/O.CON.KICT.FZ.W.0003.190414T0900Z-190414T1400Z/
Russell-Lincoln-Barton-Ellsworth-Saline-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, and Salina
817 PM CDT Sat Apr 13 2019

...FREEZE WARNING REMAINS IN EFFECT FROM 4 AM TO 9 AM CDT
SUNDAY...

* Temperatures...In the upper 20s to near 30 degrees.

* Timing...Overnight through early Sunday morning.

* Impacts...Damage to sensitive plants likely if left outside.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A freeze warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

KSZ050-051-067-082-141400-
/O.NEW.KICT.FR.Y.0002.190414T0900Z-190414T1400Z/
Rice-McPherson-Reno-Kingman-
Including the cities of Lyons, Sterling, McPherson, Hutchinson, 
and Kingman
817 PM CDT Sat Apr 13 2019

...FROST ADVISORY IN EFFECT FROM 4 AM TO 9 AM CDT SUNDAY...

The National Weather Service in Wichita has issued a Frost
Advisory, which is in effect from 4 AM to 9 AM CDT Sunday.

* Temperatures...In the low to mid 30s.

* Timing...Overnight through early Sunday morning.

* Impacts...Damage to sensitive plants possible if left outside.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A frost advisory means that frost is possible. Sensitive outdoor
plants may be killed if left uncovered.

&&

$$
2 follow-up statements
245 
WWUS73 KICT 140705
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
205 AM CDT Sun Apr 14 2019

KSZ032-033-047>049-141400-
/O.CON.KICT.FZ.W.0003.190414T0900Z-190414T1400Z/
Russell-Lincoln-Barton-Ellsworth-Saline-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, and Salina
205 AM CDT Sun Apr 14 2019

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...

* Temperatures...In the lower 30s.

* Timing...early this morning.

* Impacts...Damage to sensitive plants likely if left outside.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A freeze warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

KSZ050-051-067-082-141400-
/O.CON.KICT.FR.Y.0002.190414T0900Z-190414T1400Z/
Rice-McPherson-Reno-Kingman-
Including the cities of Lyons, Sterling, McPherson, Hutchinson, 
and Kingman
205 AM CDT Sun Apr 14 2019

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...

* Temperatures...In the lower 30s.

* Timing...early this morning.

* Impacts...Damage to sensitive plants possible if left outside.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A frost advisory means that frost is possible. Sensitive outdoor
plants may be killed if left uncovered.

&&

$$

Jakub
104 
WWUS73 KICT 141342
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
842 AM CDT Sun Apr 14 2019

KSZ032-033-047>049-141445-
/O.CAN.KICT.FZ.W.0003.000000T0000Z-190414T1400Z/
Russell-Lincoln-Barton-Ellsworth-Saline-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, and Salina
842 AM CDT Sun Apr 14 2019

...FREEZE WARNING IS CANCELLED...

The National Weather Service in Wichita has cancelled the Freeze
Warning.

Morning temperatures continue to increase, decreasing the threat 
of freezing temperatures.

$$

KSZ050-051-067-082-141445-
/O.CAN.KICT.FR.Y.0002.000000T0000Z-190414T1400Z/
Rice-McPherson-Reno-Kingman-
Including the cities of Lyons, Sterling, McPherson, Hutchinson, 
and Kingman
842 AM CDT Sun Apr 14 2019

...FROST ADVISORY IS CANCELLED...

The National Weather Service in Wichita has cancelled the Frost
Advisory.

Morning temperatures continue to increase, decreasing the threat 
of frost.

$$
Butler

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this frost advisory went out at Apr 13, 6:00 PM CDT, 2 hours 17 minutes earlier.

Area forecast discussion, Apr 13, 6:00 PM CDT, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
600 PM CDT Sat Apr 13 2019

.SHORT TERM...(This evening through Tuesday night)
Issued at 250 PM CDT Sat Apr 13 2019

Southern stream shortwave and storm system continues to lead to a
large expanse of showers across the southern plains.  Most of
southern KS is kinda squashed between the system to the south and a
ridge of high pressure in the northern plains. This has led to the
southern stream rain shield having trouble moving into srn KS as
northern ridge keeps advecting drier air into the forecast area,
with surface dewpoint depressions almost 20 degrees. So with precip
shield struggling to move into the area, have cut back on pops on
the northwest side, as the dry air will lead to sharp precip cutoff
on the N-NW edge.   As the shortwave moves E-NE think areas along
and east of the Flint Hills has the best chance for late
afternoon/evening measurable showers, with the highest amounts in
extreme SE KS, mainly under a half an inch.

As the cloud shield from the srn stream system shifts east late this
evening, could see some clearing across central KS, with some weak
cold advection still place across central KS.  Radiational cooling
effects may lead to one more night of below freezing temps for areas
northwest of a great Bend to Salina line, so will go with a Freeze
warning for min temps falling to 29 to 31. The rest of the region
will see mins in the middle 30s given the cold advection on the NW
side of the system.

Still expecting a warming trend for Sun through Tue, as ridging
initially on Sun will lead to warm advection increasing, with good
downslope flow.  This will push temps back above climo normals for
Mon/Tue with partly sunny skies.

Ketcham

.LONG TERM...(Wednesday through Saturday)
Issued at 250 PM CDT Sat Apr 13 2019

Mid to upper flow shifts more to the SW for Tue night into Wed, as
the next shortwave moves out of the southern Rockies and into the
plains for Wed afternoon.  Shower and thunderstorm chances look to
increase for Wed/Thu as a broad low pressure area develops over wrn
KS.  Moisture quality will again be the question with this system,
as a retreating ridge over the Gulf coast states doesn't allow ample
low level moisture north into the forecast area. But still think
enough moisture will exist for a shower chance. By Wed afternoon,
GFS and ECMWF do show enough moisture for a conditional
strong/severe storm chance for areas east of I-135 for Wed
afternoon/evening, given ample bulk shear.  A unidirectional wind
profile suggests a hail and wind threat, but a somewhat warm
elevated mixed layer may be difficult to overcome, except for areas
east of the KS Turnpike.

Rain showers look to linger across Kansas for Thursday along with
cooler air (back towards climo normals) spreading southward.

Ketcham

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 548 PM CDT Sat Apr 13 2019

A period of showers will impact the corner of southeast KS as the
mid/upper trough over the Southern Plains lifts north and east
over the Middle Mississippi Valley area tonight. A transient
period of MVFR will be possible, but higher confidence in that
will remain south and east of the KCNU TAF site with VFR
prevailing across the forecast area. Clearing is anticipated from
west to east as we move through the day on Sunday with light
northerly winds prevailing.

&&

.FIRE WEATHER...
Issued at 250 PM CDT Sat Apr 13 2019

A upper level system will bring widespread clouds to the area and
scattered rain showers to southeast Kansas this evening. Fire
weather concerns will remain low for several days.

Ketcham

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    35  62  44  77 /  10   0   0   0
Hutchinson      32  63  44  78 /  10   0   0   0
Newton          32  60  44  76 /  10   0   0   0
ElDorado        35  61  45  76 /  20   0   0   0
Winfield-KWLD   35  61  45  77 /  40   0   0   0
Russell         29  63  42  79 /   0   0   0   0
Great Bend      28  64  42  81 /   0   0   0   0
Salina          30  62  45  78 /   0   0   0   0
McPherson       31  62  44  77 /  10   0   0   0
Coffeyville     39  60  43  76 /  90  10   0   0
Chanute         38  58  43  74 /  60  10   0   0
Iola            38  57  42  74 /  50  10   0   0
Parsons-KPPF    39  59  43  74 /  80  10   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Freeze Warning from 4 AM to 9 AM CDT Sunday for KSZ032-033-
047>049.

&&

SHORT TERM...Ketcham
LONG TERM...Ketcham
AVIATION...MWM
FIRE WEATHER...Ketcham
Hazardous weather outlook, Apr 13, 3:48 PM CDT, 4 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
348 PM CDT Sat Apr 13 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-142100-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
348 PM CDT Sat Apr 13 2019

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Temperatures could drop to around 30 degrees again for late tonight
across central Kansas. See the latest freeze warning for more
details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Early morning lows on Sunday will once again drop below freezing in
central Kansas.

Thunderstorms chances will return to the region for Wednesday and
Wednesday night. A few strong to severe storms will be possible.
Dime to quarter size hail and 50-60 mph winds are the main
concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

Jakub/Ketcham

Nearby

Frost Advisories in Kansas, 2019Every frost advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.